Publish in this journal
Journal Information
Vol. 76. Issue 6.
Pages 486 (June 2023)
Visits
Not available
Vol. 76. Issue 6.
Pages 486 (June 2023)
Image in cardiology
Full text access
Post-transplant nail-plate changes in cyanotic congenital heart defect
Cambios ungueales postrasplante cardiaco por cardiopatía congénita cianótica
Visits
76
Juan Carlos de la Fuente Manceraa,b,
Corresponding author
delafuentemancera@gmail.com

Corresponding author.
, Marta Farrerob
a Clínica de Insuficiencia Cardiaca y Trasplante, Instituto Nacional de Cardiología Ignacio Chávez, Ciudad de México, México
b Unidad de Insuficiencia Cardiaca y Trasplante, Hospital Clínic de Barcelona, Barcelona, Spain
This item has received
Article information
Full Text
Download PDF
Statistics
Figures (1)
Full Text

A 16-year-old boy with a history of complex congenital heart disease (levo-transposition of the great arteries, a ventricular septal defect, and pulmonary stenosis) was referred to our hospital with cardiogenic shock, treated with venoarterial extracorporeal membrane oxygenation. Physical examination revealed a precordial pansystolic murmur, central and peripheral cyanosis, and digital clubbing. Blood tests showed elevated cardiac biomarkers and high hemoglobin levels. The patient received a heart transplant. Postoperative recovery was uneventful and surveillance biopsies showed no signs of rejection. Ultrasound also showed normal functioning of the transplanted heart.

Cyanosis subsided shortly after transplantation and hemoglobin levels returned to normal. Notably, we observed a conspicuous nail-bed change—onychomadesis—at the 4-month follow-up visit (figure 1). This change marked the time at which the transplant was performed and the hypoxia resolved. It demonstrates the reversibility of changes secondary to chronic hypoxia in patients with complex congenital heart disease after a heart transplant.

Figure 1
(0.16MB).
Funding

No funding.

Authors’ Contributions

Both authors contributed equally.

Conflicts of Interest

No conflicts of interest.

Copyright © 2022. Sociedad Española de Cardiología
Idiomas
Revista Española de Cardiología (English Edition)

Subscribe to our newsletter

View newsletter history
Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?